Many people use dietary supplements to boost their health and prevent disease. It is reported that up to 40% of adults use at least one over-the-counter dietary supplement daily and most of these people do not ask or inform their doctors about taking these supplements.
Herbal and non-herbal health supplements are popular because some people believe it is easier to take these than to buy and prepare healthy meals, especially when they are busy with work or if quality foods are not easily available. To others, taking specific food supplements is a means to increase immunity to certain diseases, support bodybuilding, or achieve weight loss. Some health care providers recommend taking dietary supplements to replace nutritional deficiencies but most experts advise consuming a healthy, balance diet that provides most of the nutrients one needs to maintain health.
Supplements that can Damage the Liver
Studies show that certain dietary supplements, especially vitamins, minerals and antioxidants have many health benefits, which includes prevention of cancer, heart disease, and diabetes. However, experts warn that some herbal and dietary supplements have side effects, especially when taken in large doses or if they are taken for long periods. Research shows that almost 20% of all liver injuries recorded from 2003-2011 are associated with chronic intake of certain herbal and dietary supplements. The worst offenders are bodybuilding supplements, which were linked to 34%, and weight loss supplements, which were linked to 26% of the 93 cases reported. Some men who used bodybuilding supplements experienced extreme itchiness and yellowing of their skin (jaundice), a sign of liver damage. Some of them had to be treated in the hospital for liver disease. In some patients who experienced liver inflammation (toxic hepatitis) due to weight loss supplements, a liver transplant was necessary. According to Duffy MacKay, ND, Council for Responsible Nutrition (CRN) vice president of scientific and regulatory affairs, bodybuilding supplements contain steroids and steroid-like compounds that have been associated with liver injury while weight-loss products, such as N-nitroso fenfluramine, which act as appetite suppressants have been associated with liver failure.
The US Food and Drug Administration has previously advised consumers that dietary supplements containing kava (Piper methysticum) have the potential to cause severe liver injury. This herbal plant from the South Pacific is traditionally used to prepare beverages. Kava or kava-kava supplements are used to promote relaxation, relieve stress, improve sleep and reduce menopausal symptoms. However, these benefits have not been confirmed by studies. On the other hand, some consumers from various countries who used a kava-containing supplement experienced liver injuries such as hepatitis, cirrhosis, as well as liver failure, for which some of them needed a liver transplant.
According to Dr. Andrew Weill, another herbal supplement that can cause liver damage is black cohosh, which is used to relieve menopausal symptoms such as hot flashes. Other dietary supplements that have been implicated in causing liver damage include cough and cold products, immune-boosters, and anti-depression or anti-anxiety products.
Overdose of Dietary Supplements
There is no doubt that many nutritional supplements have numerous health benefits. These include vitamins like vitamin C and minerals such as calcium. However, when taken in large doses, fat soluble vitamins such as vitamins A, D, E and K can accumulate in the liver and cause toxic side effects. For example, vitamin A, which promotes good vision, cell growth and body immunity is highly toxic to the liver when taken in excess (more than 3,000 mcg). Toxic daily doses of other fat soluble vitamins are as follows: vitamin D, 1,925 mcg or 77,000 IU, and vitamin E, 1,000 mg or 1,500 IU. Although high intake of vitamin K may make blood clotting problems worse, no toxic dose has been established.
To obtain maximum benefit and avoid side effects from vitamin and mineral supplements, experts recommend taking the Recommended Dietary Allowance or RDA indicated, which is the amount needed to maintain health and avoid disease. It is also best to avoid taking more than the Tolerable Upper Intake Level (UL), which is the maximum amount you can take without experiencing serious side effects.
Most health experts recommend eating a healthy, balanced diet that includes a variety of nutrient-dense foods to maintain well-being and avoid nutritional deficiencies. Taking dietary supplements may help promote well-being but one should not depend on these alone without consuming a healthy diet and adopting a positive lifestyle.
Doctors like Donald M. Jensen, MD, of the Center for Liver Diseases at the University of Chicago Medical Center emphasizes that it is important to discuss supplementation with your doctor for proper guidance. If you have a medical condition or if you are taking other medications that can interact with certain dietary supplements, he/she can give you more information and monitor the possible side effects.
If you are currently taking dietary supplements and are experiencing symptoms like abdominal pain, nausea, vomiting, loss of appetite, itching, and yellowing of skin, you may be having toxic hepatitis. Stop taking the supplements and consult your doctor for proper diagnosis and treatment.
FDA. Consumer Advisory: Kava-Containing Dietary Supplements May be Associated With Severe Liver Injury. http://www.fda.gov/Food/ResourcesForYou/Consumers/ucm085482.htm
Canadian Liver Foundation. Toxic Hepatitis. http://www.liver.ca/liver-disease/types/toxic-hepatitis.aspx
WebMD. Some Dietary Supplements Linked to Liver Damage. http://www.webmd.com/digestive-disorders/news/20120523/some-dietary-supplements-linked-to-liver-damage